Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 113, NWS Wichita, KS

June 29, 1994Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 1994, 6:36 PM CDT for Russell County, Kansas. It was in force for 54 min.

The area

The counties it named.

The facts

Issued
Jun 29, 1994, 6:36 PM CDT (23:36 UTC)
Expired
Jun 29, 1994, 7:30 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2875 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 292337 RRA
SVRICT
KSC167-300030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT WED JUN 29 1994
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...RUSSELL COUNTY
 
AT 636 PM SEVERE THUNDERSTORMS WERE LOCATED NEAR RUSSELL AND 10 MILES
WEST OF RUSSELL MOVING SOUTHEAST AT 25 MILES AN HOUR. CITIES IN THE PATH
OF THESE STORMS INCLUDE BUNKER HILL.
 
AT 630 PM... 65 MILE AN HOUR WINDS WERE REPORTED BY LAW ENFORCEMENT
OFFICIALS IN THE CITY OF RUSSELL.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
J.CHRISTENSON
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:20 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 29, 3:20 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED JUN 29 1994

BOTH ETA/NGM ARE SIMILAR WITH TRACK OF TNGTS MCS AS INDC BY RH BULLSEYE IN
GRIDDED DATA.  BUT IN THE SHORT RUN...TSTMS ALREADY DVLPG IN NCEN KS ALG
LEADING EDGE OF RTNG MOIST.  COMBINATION OF WAA AND MOIST ADVCTN SHUD KEEP
THESE GOING INTO THE EVENING.  WATER VAP PIX INDC A SML S/W OVER SE
MT...AHD OF THE MAIN S/W.  THIS WAS NOT PICKED UP BY EITHER MDL.  ROUGH
XTRAP WOULD PUT IT IN SRN NE ARND MIDNGT.  THIS WOULD LIKELY BE THE TRIGGER
FOR TNGTS MCS...DEP ON WHAT HAPPENS THIS AFTN.  BARRING THE EFFECTS OF AFTN
CONV...A BIG ASSUMPTION...THE TRACK WOULD LKLY XTEND FROM CEN KS TOWARDS
COFFEYVILLE.

TMRW IS UP FOR GRABS...DEP ON WHAT HAPPENS OVRNGT. WOULD XPCT SOME CLDS
LINGERING OVR SCEN KS AND PCPN IN SE KS.

RSL 68/95 52  SLN 67/95 52
HUT 69/96 53  ICT 68/95 53
CNU 70/90 44

HOWERTON

In the hours before

Special weather statement, Jun 29, 12:37 PM CDT, 5 hours 59 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-300500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1237 PM CDT THU JUN 29 1994

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

AT MIDDAY...WARM AND MOIST AIR WAS LOCATED OVER OKLAHOMA AND SOUTHWEST
KANSAS.  MOISTURE IS EXPECTED TO INCREASE OVER ALL OF THE REGION THROUGH
TONIGHT.  AFTERNOON HEATING WILL SET OFF THUNDERSTORMS ALONG THE LEADING
EDGE OF THE RETURNING MOISTURE.  SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...WITH THE AREA CONFINED TO CENTRAL KANSAS AND THE NORTHWESTERN
SECTIONS OF SOUTH CENTRAL KANSAS.

IN ADDITION...A WEAK AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS WILL BE
MOVING SOUTHEAST ACROSS THE REGION TONIGHT.  THIS WILL SET OFF ANOTHER
ROUND OF THUNDERSTORMS WHICH COULD MOVE ACROSS THE ENTIRE AREA OVERNIGHT.
THESE THUNDERSTORMS WILL FORM A LINE WHICH COULD AFFECT A LARGE PART OF THE
AREA...WITH THE POTENTIAL FOR WIDESPREAD WIND DAMAGE.

SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A SALINA TO HUTCHISON LINE THIS
AFTERNOON.  SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OVER ALL OF THE
REGION.

HOWERTON
Special weather statement, Jun 29, 12:37 PM CDT, 5 hours 59 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-300500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1237 PM CDT THU JUN 29 1994

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

AT MIDDAY...WARM AND MOIST AIR WAS LOCATED OVER OKLAHOMA AND SOUTHWEST
KANSAS.  MOISTURE IS EXPECTED TO INCREASE OVER ALL OF THE REGION THROUGH
TONIGHT.  AFTERNOON HEATING WILL SET OFF THUNDERSTORMS ALONG THE LEADING
EDGE OF THE RETURNING MOISTURE.  SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...WITH THE AREA CONFINED TO CENTRAL KANSAS AND THE NORTHWESTERN
SECTIONS OF SOUTH CENTRAL KANSAS.

IN ADDITION...A WEAK AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS WILL BE
MOVING SOUTHEAST ACROSS THE REGION TONIGHT.  THIS WILL SET OFF ANOTHER
ROUND OF THUNDERSTORMS WHICH COULD MOVE ACROSS THE ENTIRE AREA OVERNIGHT.
THESE THUNDERSTORMS WILL FORM A LINE WHICH COULD AFFECT A LARGE PART OF THE
AREA...WITH THE POTENTIAL FOR WIDESPREAD WIND DAMAGE.

SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A SALINA TO HUTCHISON LINE THIS
AFTERNOON.  SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OVER ALL OF THE
REGION.

HOWERTON
Special weather statement, Jun 29, 6:21 PM CDT, 15 minutes before
KSZ032-047>053-067>070-082-083-091>093-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT WED JUN 29 1994

...TORNADO WATCH #520 IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTH CENTRAL
KANSAS UNTIL MIDNIGHT...

STRONG THUNDERSTORMS WERE ALONG AND WEST OF A LINE FROM RUSSELL SOUTH
THROUGH GREAT BEND TO PRATT. THESE THUNDERSTORMS HAVE HAD A HISTORY OF
SUSTAINED WINDS ABOVE 45 MILES AN HOUR ALONG WITH GUSTS OF 60 TO 70 MILES
AN HOUR AS THEY MOVED ACROSS HIGHWAY 183 EARLIER.

THIS AREA OF THUNDERSTORMS WAS MOVING EAST AT 25 MILES AN HOUR...WITH
THE LEADING OR EASTERN EDGE OF THE THUNDERSTORMS 35 MILES WEST OF
HUTCHINSON.

HEAVY RAIN AND HAIL ALONG WITH STRONG WINDS CAN BE EXPECTED WITH SOME OF
THESE STORMS AS THEY PUSH DEEPER INTO CENTRAL AND SOUTH CENTRAL KANSAS
EARLY THIS EVENING.

J.CHRISTENSON
Special weather statement, Jun 29, 6:21 PM CDT, 15 minutes before
KSZ032-047>053-067>070-082-083-091>093-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT WED JUN 29 1994

...TORNADO WATCH #520 IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTH CENTRAL
KANSAS UNTIL MIDNIGHT...

STRONG THUNDERSTORMS WERE ALONG AND WEST OF A LINE FROM RUSSELL SOUTH
THROUGH GREAT BEND TO PRATT. THESE THUNDERSTORMS HAVE HAD A HISTORY OF
SUSTAINED WINDS ABOVE 45 MILES AN HOUR ALONG WITH GUSTS OF 60 TO 70 MILES
AN HOUR AS THEY MOVED ACROSS HIGHWAY 183 EARLIER.

THIS AREA OF THUNDERSTORMS WAS MOVING EAST AT 25 MILES AN HOUR...WITH
THE LEADING OR EASTERN EDGE OF THE THUNDERSTORMS 35 MILES WEST OF
HUTCHINSON.

HEAVY RAIN AND HAIL ALONG WITH STRONG WINDS CAN BE EXPECTED WITH SOME OF
THESE STORMS AS THEY PUSH DEEPER INTO CENTRAL AND SOUTH CENTRAL KANSAS
EARLY THIS EVENING.

J.CHRISTENSON

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.